Texas, 2023Flash Flood and Hail in Texas, September 19 to 21, 2023
September 19 to 21, 2023 · NWS FWD · 18 events in 7 counties and zones
On September 19th, a robust storm produced some hail and damaging winds in Denton County, moving into Dallas County. Later that evening, a cluster of storms developed to our west and northwest, producing some hail and damaging winds in our western counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $688,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On September 19th, a robust storm produced some hail and damaging winds in Denton County, moving into Dallas County. Later that evening, a cluster of storms developed to our west and northwest, producing some hail and damaging winds in our western counties. On September 21st, another cluster of storms skirted along the Red River producing large hail in Denton County and flash flooding in Grayson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 19, 1:15 PM CST, 3 hours 8 minutes earlier.
Area forecast discussion, Sep 19, 1:15 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
215 PM CDT Tue Sep 19 2023
...New Long Term...
.SHORT TERM... /Issued 137 PM CDT Tue Sep 19 2023/
/Through Wednesday/
Ongoing elevated showers and thunderstorms in western North Texas
and near the Red River associated with a mid-level shortwave
trough have exhibited an uptick in both coverage and intensity in
the past couple of hours. While the evolution of this activity is
still a bit uncertain, the overall consensus between CAM members
is that this initial round of storms will weaken (or perhaps
dissipate entirely) as it slowly moves E/SE. This activity is not
in a favorable environment for the development of organized severe
thunderstorms; however, we can't rule out an isolated pulse
severe storm, with hail being the main concern.
While the environment isn't particularly favorable for severe
storms at this moment in time, this is expected to change
throughout the afternoon. A dryline will sharpen across West Texas
over the next several hours as the mid-level shortwave amplifies
and digs into the Central/Southern Plains. Collectively, these
features should be able to overcome what little inhibition remains
present, with severe thunderstorms expected to develop just to
our west near the dryline by late afternoon or early evening.
Strong deep-layer shear and steep lapse rates will result in a
threat for large to very large hail and damaging winds. The
tornado threat will be very low, but not quite zero - mainly
across far western North Texas.
This activity will move east into the evening and overnight
hours generally remaining north of I-20, but there's still
considerable uncertainty in how these storms will evolve
overnight. One solution is that this activity remains fairly
isolated/discrete and dissipates with the loss of daytime heating.
Another possible solution would be the evolution into a complex
of thunderstorms that would likely affect a greater portion of
North Texas through the overnight hours and potentially into
Wednesday morning. Given this isn't a strongly forced system,
guidance will likely continue to struggle, but hopefully a single
solution will soon come into focus.
As the upper level system slowly departs Wednesday morning,
any lingering showers and thunderstorms should mostly come to an
end. However, we'll maintain the potential for isolated storms in
far eastern North Texas into the afternoon. Otherwise, another hot
and breezy September day is in store on Wednesday with highs in
the 90s.
Barnes
&&
.LONG TERM... /NEW/
/Wednesday Evening and Beyond/
Isolated thunderstorms may linger into Wednesday evening across
portions of East Texas, including our far northeastern zones, as
a shortwave trough and associated ascent shift into the southeast
CONUS. Mid-level ridging will build over the Southern Plains in
the wake of this trough, limiting rain chances across much of
North and Central Texas through the remainder of Wednesday night
and much of Thursday. A series of shortwave perturbations ejecting
out ahead of an upper-level low spinning over the western CONUS
will bring additional chances of rain (20-40%) late Thursday
through the remainder of the work week to far North Texas,
especially in the vicinity of the Red River. Expect afternoon
highs in the mid 90s and overnight lows in the low to mid 70s to
continue through the end of the work week as well.
By late Friday and into the weekend, the aforementioned upper-
level low will shift into the Plains initiating surface
cyclogenesis in the lee of the Rockies. Strengthening southerly
flow will transport higher quality low-level moisture over North
and Central Texas with PWATs pushing into the 1.7-1.9" range by
Saturday. Surface low pressure and an associated frontal boundary
look to push into portions of the Southern Plains toward the
latter half of the weekend. These features could provide a focus
for thunderstorm development sometime during the late Saturday
through early Monday time period. There are still timing
discrepancies amongst model guidance, and timing this round of
thunderstorms will be further pinpointed over the next few days.
It seems that the best chance of thunderstorms over the latter
portions of the weekend into early next week will likely occur
north of Highway 84 where the greatest synoptic-scale ascent will
be present. Sufficient instability/shear will support the
potential for a few strong to severe thunderstorms as well.
Otherwise, temperatures will likely drop into the mid 80s to near
90 degrees behind the front (near or just below-normal for this
time of year). Continue to check back for forecast updates through
the week!
Langfeld
&&
.AVIATION... /Issued 137 PM CDT Tue Sep 19 2023/
/18Z TAFs/
Concerns...TS potential late this afternoon through late evening.
Otherwise, VFR and breezy south winds expected.
Ongoing showers and storms in western North Texas are expected to
weaken or perhaps dissipate entirely as they continue to move
E/SE over the next few hours. However, there is a low potential
this activity will hold together long enough to reach D10
terminals late this afternoon or evening. If this occurs, storms
could be in the vicinity of the terminals as early as 22Z.
However, there is greater confidence in the second round of
storms which is expected to develop in West Texas late this
afternoon. This round would most likely arrive in D10 between
03-07Z tonight and would will be capable of producing large hail
and damaging winds. This activity should end by 06-07Z, though a
few showers and storms could linger east of D10 into Wednesday
morning.
Outside of the potential for storms, breezy south winds are
expected both today and tomorrow. Winds may be a bit stronger
tomorrow with sustained speeds closer to 20 knots and gusts around
30 knots.
Barnes
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 72 94 76 95 76 / 50 30 5 20 30
Waco 72 93 75 95 74 / 10 5 0 10 10
Paris 67 89 70 90 70 / 60 60 20 30 30
Denton 69 94 74 95 73 / 60 30 10 20 30
McKinney 69 90 74 93 73 / 60 30 10 20 30
Dallas 72 95 76 96 76 / 50 30 5 10 20
Terrell 69 92 74 95 73 / 40 30 10 20 20
Corsicana 73 94 76 96 76 / 20 20 5 10 20
Temple 71 95 74 95 73 / 5 5 0 5 10
Mineral Wells 70 96 74 96 73 / 40 10 5 20 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Sep 19, 1:07 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
207 PM CDT Tue Sep 19 2023
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
207 PM CDT Tue Sep 19 2023
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...This Afternoon and Tonight.
Isolated to scattered thunderstorms are expected to move east across
North Texas later this afternoon and into this evening and overnight.
A few storms could become strong to severe and may be capable of
producing large hail and damaging wind gusts. The tornado threat will
be very low but not zero.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorm chances will continue through Wednesday morning north
and east of the Metroplex with redevelopment possible across mainly
East Texas during the afternoon. A few storms may become strong to
severe with primarily a large hail and damaging wind threat.
There will be additional storm chances late Thursday into Friday
along the Red River Valley and then more areawide over the latter
half of the weekend and into early next week as a cold front pushes
into North Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
10 hail, 5 thunderstorm wind, 2 lightning, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Denton
- When
- September 19, 4:23 PM CST
- Where
- Denton County, 3.87 mi NNE of Stony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 33.280, -97.340
Significant damage to a Greenhouse on Donald Road was reported via email.
Thunderstorm Wind, Denton
- When
- September 19, 4:29 PM CST
- Where
- Denton County, 3.2 mi ENE of Stony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 33.250, -97.320
Damage to metal buildings and trees was reported on Southwind Place near Krum. Some siding was also removed from a home in the Krum area in addition to shingle and fence damage.
Lightning, Denton
- When
- September 19, 4:45 PM CST
- Where
- Denton County, Ponder
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 33.180, -97.300
A home in Ponder caught fire due to a lightning strike.
Thunderstorm Wind, Denton
- When
- September 19, 4:55 PM CST
- Where
- Denton County, 4.04 mi ESE of Ponder
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 33.150, -97.240
A retired NWS Employee reported 60+ mph winds in the Robson Ranch community.
Hail, Denton
- When
- September 19, 5:05 PM CST
- Where
- Denton County, 0.9 mi NW of Lewisville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.080, -97.010
Hail, Denton
- When
- September 19, 5:12 PM CST
- Where
- Denton County, 2.37 mi SSW of Lewisville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.040, -97.020
Lightning, Denton
- When
- September 19, 5:15 PM CST
- Where
- Denton County, 0.67 mi SW of Roanoke Vly Arpt
- Property damage
- $350,000
- Reported by
- Broadcast Media
- Coordinates
- 33.042, -97.237
A fully built but unoccupied home in Northlake partially burned due to a lightning strike.
Hail, Dallas
- When
- September 19, 5:22 PM CST
- Where
- Dallas County, 3.48 mi W of Trinity Mills
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.970, -96.960
Hail, Stephens
- When
- September 19, 9:09 PM CST
- Where
- Stephens County, 0.9 mi NW of Caddo
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.730, -98.680
Golf ball sized hail was reported outside of Caddo.
Hail, Palo Pinto
- When
- September 19, 9:30 PM CST
- Where
- Palo Pinto County, 1.38 mi N of Strawn
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.570, -98.500
Thunderstorm Wind, Parker
- When
- September 19, 9:50 PM CST
- Where
- Parker County, 0.9 mi NW of Springtown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.980, -97.690
Photos of blown sheet metal, damaged metal sheds, and an overturned truck trailer northwest of Springtown.
Thunderstorm Wind, Erath
- When
- September 19, 10:04 PM CST
- Where
- Erath County, 1.88 mi WNW of Lingleville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 32.260, -98.400
Multiple metal structures and trees were damage along CR 401 west of Stephenville.
Hail, Grayson
- When
- September 21, 4:34 PM CST
- Where
- Grayson County, 1.86 mi ESE of Denison
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.740, -96.520
Hail, Denton
- When
- September 21, 5:20 PM CST
- Where
- Denton County, 2.41 mi ESE of Krum
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 33.260, -97.210
Hail, Denton
- When
- September 21, 5:21 PM CST
- Where
- Denton County, Krum
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 33.270, -97.250
Multiple pictures of near tennis ball sized hail on social media.
Hail, Denton
- When
- September 21, 5:22 PM CST
- Where
- Denton County, 1.87 mi ENE of Krum
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.280, -97.220
Hail, Denton
- When
- September 21, 5:26 PM CST
- Where
- Denton County, 1.35 mi WNW of Denton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.230, -97.170
Flash Flood, Grayson
- When
- September 21, 6:10 PM CST to 7:15 PM CST
- Where
- Grayson County, 0.9 mi NE of Denison to 1.14 mi ESE of Denison
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.760, -96.540
Heavy rainfall in Denison caused water to flow into businesses in the downtown area. Multiple low-lying and poor drainage portions of roads were also closed in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, September 19, 20232.25 in hail · 48 events
- Hail and Damaging Winds in Texas, September 19, 2023$5,000 · 1.75 in hail · 10 events
- Damaging Winds in Utah, September 19 to 21, 2023$1,000 · 78 kt wind · 8 events
- Hail and Damaging Winds in Kansas, September 19, 20232 in hail · 7 events
- Flooding in Maine, September 19, 20236 events
- Drought in Arizona, September 19 to 30, 20235 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20235 events
- Drought in Texas, September 19 to 30, 20233 events
- Drought in Mississippi, September 19 to 30, 20233 events
- Drought in Minnesota, September 19 to 30, 20232 events
- Waterspout in Gulf of Mexico, September 19, 20231 event
- Hail in Iowa, September 19, 20230.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142337, 1142338, 1142656, 1142339, 1142340, 1142341, 1142655, 1142342, 1142343, 1142344, 1142346, 1142345, 1142347, 1142348, 1142349, 1142350, 1142351, 1142352.